Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 5052 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed796    
    Printed18    
    Emailed0    
    PDF Downloaded84    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO EDITOR  
Year : 2013  |  Volume : 55  |  Issue : 4  |  Page : 404-405
Prolonged, self-administration of ultra-high doses of quetiapine


Rajarajeswari Medical College and Hospital, Mysore road, Bangalore - 560 074, Karnataka, India

Click here for correspondence address and email

Date of Web Publication25-Oct-2013
 

How to cite this article:
Bavle A, Andrade C. Prolonged, self-administration of ultra-high doses of quetiapine. Indian J Psychiatry 2013;55:404-5

How to cite this URL:
Bavle A, Andrade C. Prolonged, self-administration of ultra-high doses of quetiapine. Indian J Psychiatry [serial online] 2013 [cited 2020 Feb 24];55:404-5. Available from: http://www.indianjpsychiatry.org/text.asp?2013/55/4/404/120570


Sir,

The maximum licensed dose of quetiapine across diagnostic indications is 800 mg/day; in mood disorders, however, doses around 300 mg/day are usual. Herein, we report a patient who self-administered two and a half times the maximum dose each day for 2 months.

A. J. is a 30-year-old male with no past history of substance abuse. After the first episode of mania, he was treated to remission and then maintained on lithium (800 mg/day), haloperidol (5 mg/day), trihexyphenidyl (4 mg/day), and quetiapine (100 mg at night). He did not report for follow-up until 3 months later, when it was found that on his own initiative and during the first month after remission, he had gradually increased the dose of quetiapine from 100 mg to 2,000 mg at night. He explained that his sleep had been poor; after raising the dose of quetiapine, his sleep had normalized in duration and restorative quality. He had continued quetiapine 2 g nightly (along with his other medications) for the next 2 months without apparent detriment.

Mental status and physical examination findings were within normal limits. His blood pressure was normal. Cognition for everyday functions was unaffected. With the exception of Serum glutamic oxaloacetic transaminase (SGOT) and Serum glutamic pyruvic transaminase (SGPT), which were elevated to a little above twice the laboratory reference range, hematology, liver function, renal function, serum electrolyte, and electrocardiogram (ECG) test results were within normal limits. Quetiapine levels could not be assessed because the facilities for the assay were unavailable.

Quetiapine was abruptly withdrawn and oxazepam (30 mg nightly) was introduced to manage possible withdrawal symptoms; the other medications were continued. No discontinuation symptoms developed. Three weeks later, all liver function tests were normal. Euthymia was maintained.

Patients have survived 20-24 g overdoses with quetiapine; [1],[2] a dose of 2 g/day, therefore, is not large in comparison. However, this dose is markedly above 300 mg/day, a dose that is common in patients with mood disorders. What is additionally unusual is that the ultra-high dose was continued without adverse consequences for 2 months. The gradual dose up-titration reported may explain why adverse effects did not appear, as could have been expected had such a high dose been suddenly introduced. Interestingly, the highest dose of quetiapine studied in a clinical trial was 1,200 mg/day for 8 weeks; [3] however, this dose was associated with greater weight gain but no apparent clinical benefit.

Quetiapine was abruptly withdrawn in our patient; there were no discontinuation symptoms. This benign outcome may have resulted from replacement with oxazepam.

Quetiapine is metabolized by CYP 3A4, an enzyme that has no significant polymorphisms. [4] Our patient was not receiving medication that induced this enzyme. Therefore, his stated need for and tolerance of the high dose of 2 g nightly cannot be explained on the basis of rapid metabolism of the drug.

This report probably does not illustrate quetiapine abuse, [5] an uncommon condition, because the patient used the drug for a clinical symptom and not for recreational purposes. However, this report does indicate the easy availability, without authorization, of prescription medicine in this country.

 
   References Top

1.Harmon TJ, Benitez JG, Krenzelok EP, Cortes-Belen E. Loss of consciousness from acute quetiapine overdosage. J Toxicol Clin Toxicol 1998;36:599-602.  Back to cited text no. 1
    
2.Balit CR, Isbister GK, Hackett LP, Whyte IM. Quetiapine poisoning: A case series. Ann Emerg Med 2003;42:751-8.  Back to cited text no. 2
    
3.Honer WG, MacEwan GW, Gendron A, Stip E, Labelle A, Williams R, et al. A randomized, double-blind, placebo-controlled study of the safety and tolerability of high-dose quetiapine in patients with persistent symptoms of schizophrenia or schizoaffective disorder. J Clin Psychiatry 2012;73:13-20.  Back to cited text no. 3
    
4.Meyer J. Drug-drug interactions with antipsychotics. CNS Spectr 2007;12 (12 Suppl 21):6-9.  Back to cited text no. 4
    
5.Erdogan S. Quetiapine in substance use disorders, abuse and dependence possibility: A review. Turk Psikiyatri Derg 2010;21:167-75.  Back to cited text no. 5
    

Top
Correspondence Address:
Amar Bavle
Rajarajeswari Medical College and Hospital, Mysore road, Bangalore - 560 074, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5545.120570

Rights and Permissions




 

Top